Why Would Opiate Medications Cause Fainting?

How Opioids Could Cause You to Pass Out

Tablets spilling out of a bottle
There is no real difference between heroin and prescription opiates.. Snap Decision / Getty Images


Why Would Opiate Medications Cause Fainting?

From a reader: "My husband seems to pass out whenever he takes any narcotic pain medications. He just had hip replacement and had a morphine pump and [passed out]. Then they gave him tramadol and he [passed out] with that too. He has also gone out with vicodin, codeine and Percocet. His blood pressure drops and gives everyone quite a scare." She wants to know why this happens.

The following is to help understand opiates better and is not intended as advice for medical treatment.


Opiates—medications made directly from opium extract or a synthetic version of opium—can cause loss of consciousness and possibly death. These medications are also known as narcotics. A drop in blood pressure is fairly common. Paramedics administer opiate medications to relieve pain as well as to reduce the workload of the heart during certain types of heart related emergencies (usually for chest pain during heart attacks or congestive heart failure). The action that leads to a lower blood pressure in opiates is the same action that reduces the heart's workload.

To better understand how opiates do what they do, let's start by looking at symptoms of opiate overdoses.

A Bit of Opiate Background

These medications are often used for pain control, but they have a long history of abuse. The opiates most people recognize are morphine, vicodin, codeine, oxycontin and heroin.

There are several more drugs in this class available and many have different names in different countries (Rapifen and Transtec are common names in the UK). Heroin, developed by the Bayer Company (yes, same as aspirin—and released commercially only a year apart), hasn't been legal in the United States since 1924 and is no longer commercially produced worldwide, unless you count illegal production.

(It's worth noting that unlike legal medications, illegal opiates are not regulated and their purity can be unpredictable, which can contribute to overdoses.)

Besides administering opiates therapeutically (usually morphine, but paramedics in some areas may carry different versions) paramedics are often called upon to treat opiate overdoses. There are three classic signs of an opiate overdose:

  • Unconsciousness. The patient is almost always completely unresponsive.
  • Constricted pupils (sometimes referred to as pinpoint pupils)
  • The patient is breathing slowly or not breathing at all. This is called apnea or respiratory arrest.

The most common opiate overdoses seen by paramedics involve heroin, but any opiate medication can cause the signs and symptoms above.

The problems with opiate medications don't only happen with overdose. Some opiates, morphine is one of them, cause decreases in both heart muscle strength and blood pressure. How it happens is still being studied and it seems that not all opiate medications are created equal.

Indeed, our reactions to opiates are very personal, meaning that one person's reactions and side effects to a drug like morphine or fentanyl might be very different than someone else's.

How much an opiate medication changes an individual's blood pressure can't be predicted, but knowing that blood pressure could be affected helps us be prepared for possible adverse reactions. Besides whatever direct effect an opiate medication might have on blood pressure, there are other opiate related reactions that can affect blood pressure and possibly contribute to fainting, among other things.

Histamine and Heroin

Stereotypically, heroin addicts are depicted as itching constantly and scratching a lot. There might be a reason for that; opiates cause a release of histamine in the bloodstream. I won't go into the mechanics of exactly how or why this happens (it's not well understood anyway) but histamine is the same thing that's released during an allergic reaction. Allergic reactions cause itching, among other things.

Histamine also plays a part in anaphylaxis, which is a severe allergic reaction that can be life threatening. The symptoms of anaphylaxis often include low blood pressures. Combined with the typical decrease in blood pressure of some opiates, this can lead to a precipitous drop in blood pressure and fainting.

Opiate Induced Constipation

Opiates constrict certain types of smooth muscles, including sphyncters. Besides leading to constricted pupils, opiates are also well documented causes of constipation. Chronic users can develop severe constipation that can lead to cramping in the gastrointestinal tract.

Gastrointestinal cramping stimulates the vagus nerve, which leads to lower heart rates and drops in blood pressure. Cramping is another potential trigger for fainting due to sudden losses of blood pressure.

The Bottom Line

Even though these are some of the oldest pain relievers available, there is still a lot we don't know or understand about opiate medications. With all the possible reactions and effects of opiates, a loss of blood pressure bad enough to cause a loss of consciousness (fainting) is not out of the question. Adding the sedative effects of opiates and their propensity to decrease breathing just makes things more complicated.

It's extremely important to follow directions on all medications (prescription and over the counter). For instance, the precautions for oxycodone say it "may cause dizziness, lightheadedness, and fainting when you get up too quickly from a lying position."

Ultimately, for some people, opiate medications simply may not be the answer. But given the important role that these pain control agents can play, it's worth exploring the options with a doctor in cases involving severe pain. With expert supervision, safe and careful titration--along with the resulting pain control and improved quality of life--can be achieved.


Baldo, BA, and Pham, NH. "Histamine-releasing and allergenic properties of opioid analgesic drugs: resolving the two." Anaesth Intensive Care. 2012 Mar;40(2):216-35. Review. PubMed PMID: 22417016.

Camilleri, M. "Opioid-induced constipation: challenges and therapeutic opportunities." Am J Gastroenterol. 2011 May;106(5):835-42; quiz 843. doi: 10.1038/ajg.2011.30. Epub 2011 Feb 22. Review. PubMed PMID: 21343919.

Scott, Ian. "Heroin: A Hundred-Year Habit." History Today. 1998: Volume: 48 Issue: 6. Accessed online 11 Dec 2012.

Continue Reading